Infrastructure as a Service

Infrastructure On Demand

Subscribe to Infrastructure On Demand: eMailAlertsEmail Alerts newslettersWeekly Newsletters
Get Infrastructure On Demand: homepageHomepage mobileMobile rssRSS facebookFacebook twitterTwitter linkedinLinkedIn


Managed Services Authors: Elizabeth White, Pat Romanski, Liz McMillan, AppNeta Blog, David Paquette

News Feed Item

New Research: Most Consumers Don't Know the Potential Risks of Double Dosing on Medicines

During Cold and Flu Season, Double Check Medicine Labels to Avoid Doubling Up on Acetaminophen

WASHINGTON, Nov. 2, 2015 /PRNewswire-USNewswire/ -- The Acetaminophen Awareness Coalition (AAC) is kicking off its annual "Double Check; Don't Double Up" campaign today, reminding consumers that many medicines used to treat cold and flu symptoms can contain common drug ingredients such as acetaminophen. Research published this year shows that consumers don't always know the potential risks of double dosing on medicine or that taking two medicines with the same ingredient could be harmful. That's why it's important to read and follow the label every time you take a medicine. Double Check; Don't Double Up!

Double Check; Don't Double Up!

Acetaminophen is found in more than 600 over-the-counter (OTC) and prescription medicines, including many that treat cough, cold, and flu symptoms. It's safe and effective when used as directed, but there is a limit to how much you can take in one day. Taking more than directed is an overdose and can lead to liver damage. The U.S. Food and Drug Administration has set a maximum daily dose of 4,000 milligrams of acetaminophen in a 24-hour period.

"This new research reaffirms that education is critical to ensuring that people take over-the-counter and prescription medicines safely. Especially during a time of year when more people are taking medicines to treat their cold or flu symptoms, healthcare providers will serve their patients well by reminding them to double check their labels to ensure that they only take one medicine at a time with the same ingredient," said Brett Snodgrass, Family Nurse Practitioner and member of American Association of Nurse Practitioners, a founding organization of the AAC.

More than 50 million Americans use acetaminophen weekly. The AAC is targeting these consumers through outreach to its member and partner networks, distribution of educational materials, and partnerships with online health information sites.

"We know from research that adults with knowledge of the ingredients in their medicines and the appropriate dose have a lower likelihood of exceeding the maximum daily dose of acetaminophen," said Emily Skor, Executive Director of the Consumer Healthcare Products Association Educational Foundation, a founding organization of the Coalition. "The Coalition's work is important. Our hope is that the next time you're in a medicine aisle purchasing cold and flu products or peering into your medicine cabinet, that you carefully read and follow medicine labels, and know the ingredients in each of your medicines."

The AAC is a group of leading health, healthcare provider, and consumer organizations. The Coalition formed the Know Your Dose campaign to educate consumers about safe acetaminophen use in order to prevent unintentional acetaminophen overdose. This cold and flu season, Coalition members are urging cold and flu sufferers to always read and follow the medicine label, and only take one medicine at a time that contains acetaminophen. For more information and to see a list of some common medicines that contain acetaminophen, visit www.KnowYourDose.org and follow @KnowYourDose on Twitter.

Acetaminophen Awareness Coalition members include the Alliance for Aging Research, American Association of Nurse Practitioners, American Pharmacists Association, Caregiver Action Network, CHPA Educational Foundation, National Association of Boards of Pharmacy, National Association of Chain Drug Stores Foundation, National Community Pharmacists Association, National Consumers League, and National Council on Patient Information and Education. Advisors to the Coalition include the American Academy of Pediatrics, Centers for Disease Control and Prevention, and U.S. Food and Drug Administration.

Photo - http://photos.prnewswire.com/prnh/20151030/282473-INFO

SOURCE Acetaminophen Awareness Coalition

More Stories By PR Newswire

Copyright © 2007 PR Newswire. All rights reserved. Republication or redistribution of PRNewswire content is expressly prohibited without the prior written consent of PRNewswire. PRNewswire shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon.